Alert archive / Massachusetts / Gale Watches in 2018

Gale Watch 14, NWS Boston/Norton, MA

March 6, 2018

NWS Boston/Norton, MA issued this gale watch at Mar 6, 2018, 3:42 AM EST. It took effect at Mar 7, 2018, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 3:42 AM EST (08:42 UTC)
In effect from
Mar 7, 2018, 1:00 PM EST
Expired
Mar 6, 2018, 2:49 PM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Mar 6, 1:52 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 6, 1:52 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
152 AM EST Tue Mar 6 2018

.SYNOPSIS...
High pressure will bring dry weather through Tuesday, with
exception of some ocean effect snow showers tonight into early
Tuesday over the Cape Cod and southeast coastal MA. A major
winter storm is likely Wednesday into early Thursday with
significant wet snow and wind. Latest forecasts suggest
interior locations will receive the heaviest snowfall with the
rain/snow line setting up near the I-95 corridor. Mainly dry and
seasonable weather follows later Thursday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A mix of conditions early this morning across southern New
England. North to northeast flow resulted in marine stratus
moving onshore, especially across eastern MA. Expecting the back
edge of these clouds to shift west, as winds become more
easterly through the day. Cape and islands are most likely to
have the most clouds linger longest, today.

Should remain mainly dry across most of southern New England,
tonight. Strong mid level cutoff low expected to move into the
Great Lakes tonight, meaning a weak mid level ridge moves over
southern New England. This will be fleeting, and cannot dismiss
the possibility of some light snow arriving from the west late
tonight.

Near normal temperatures both today and tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Storm Highlights...

* Major Winter Storm Likely Wed into early Thu for parts of SNE
* Potential for 8-16" of snow northwest of mixed ptype/dryslot
* High uncertainty near the I-95 on rain vs heavy wet snow
* ENE wind gusts of 45 to 60 mph possible on the coast

Details...

Wednesday into early Thursday...

1) Major Winter Storm Likely For Portions of SNE

Several pieces of vigorous upper level energy across the Great
Lakes will move east and result in the development of a strong
coastal storm.  This appears to have all the ingredients in place
for a major winter storm where thermal profiles are cold enough to
support snow and there are no dryslot issues.  Guidance indicates
mid level centers rapidly intensifying/closing off south of New
England along with a deepening surface low pressure system. This
coupled with a very strong easterly low level jet will result in
tremendous forcing. In fact...GFS/NAM already showing the potential
for 50 to 70 plus units of omega in the snow growth region which
would support 3 inch per hour snowfall rates and even thundersnow.

While we are fairly confident in a major winter storm Wed into early
Thu for portions of southern New England...specific details such as
where the rain/snow line sets up along with potential dryslot issues
are uncertain in this time range.  We are still 48+ hours out in
terms of model guidance from the event and a track shift of 50 to 75
miles is common in this range.

As for timing...looks like some light precipitation Wednesday
morning with the brunt of the storm late Wed afternoon into early
Thursday morning.  Significant impact to the Wednesday evening rush
hour where ptype is snow.  Also...the Thursday morning rush hour may
be impacted particularly in northeast MA.

2) Axis of Heavy Snow/Ptype Uncertainty:

Most of the International guidance continues to indicate the threat
for heaviest snow not too far northwest of the Boston to Providence
corridor. While ptype issues would still be a concern on the
coast...they would be hit hard on the backside of the storm by the
CCB based on the mid level set up.  On the flip side of the
coin...the 12z GFS/NAM have a track further northwest in the
vicinity of the Cape/Islands allowing warmer air to work into
the system. This scenario would result in heavy snow focused
across western MA/western CT with dryslot/ptype issues for the
rest of the region. Central MA would still likely pickup decent
snow accumulations before any dryslot/ptype issues would come
into play. Across southeast MA/RI a small accumulation may
occur at the onset followed by heavy rain and some renewed
flooding issues. There still would be the the potential though
to allow rain to change back to accumulating snow across the
coastal plain...especially across northeast MA given closed mid
level 700 mb east of the region and its associated CCB.

Given the uncertainty...we blended the guidance and will the
potential for 8 to 16 inches of snow across portions of interior
southern New England.  Will continue to have a very sharp rain vs
snow gradient near the I-95 corridor. A very difficult forecast
in that region as a small change in storm track will have a big
impact on specific outcomes. Probabilistic snowfall graphics are
more useful in this region than a deterministic one at this
point.

3) Coastal Wind Potential:

While the wind threat will not compare to our last storm...an
easterly LLJ 4+ standard deviations above normal still supports
strong wind gusts.  Current indications show the potential for a
period of ENE wind gusts of 45 to 60 mph along portions of the
coastal plain Wed night/early Thu...strongest of which along the
immediate coast.

4) Potential Impacts:

The big impact looks to be the Wednesday evening rush hour where
ptype is snow, but also the Thursday morning rush hour especially in
northeast MA.  However, there likely will be a corridor of heavy wet
snow especially just northwest of where the rain/snow line sets up.
This wet snow will bring the risk for downed trees and scattered
power outages.  Very high stakes forecast near and just northwest of
the I-95 corridor as it will be a close call between heavy rain vs
heavy wet snow.  Wet snow would bring the downed tree/power outage
risk...while heavy rain would result in renewed river flooding and
also some urban and poor drainage issues.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

Later Thursday into this weekend...

Mainly dry and seasonable weather is expected later Thursday into
the weekend with seasonable temperatures mainly in the 40s.

Sunday night and Monday...

We will need to watch the potential for another coastal storm.  If
it tracks close enough to the coast it will bring the potential for
more rain/snow...but that is highly uncertain in this time range.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Today...High confidence. Mainly VFR conditions, but areas of
MVFR cigs across eastern MA, especially Cape/Islands and SE
coastal MA where some ocean-effect snow showers possible. Winds
becoming more NE with time.

Tonight...VFR/MVFR cigs becoming more widespread MVFR. Light
snow may move into western New England toward daybreak.

Wednesday...MVFR/IFR conditions. Strong winds with wind gusts
of 30 to 40 knots developing along the coast late. Low
confidence in where RA/SN line sets up, which could be along a
line about KBOS-KPVD-KWST, or even farther SE.

KBOS Terminal...Moderate confidence.

KBDL Terminal...Moderate confidence.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Mainly IFR, with local MVFR possible. Strong
winds with gusts 40 to 50 kt across portions of the coast. SN
inland, RA toward the Cape and islands.

Thursday: MVFR/IFR conditions possible early with improving
conditions in the afternoon. Strong winds with gusts to 45 kt on
the coast early. Chance SN, chance SHSN in the morning.

Thursday Night: VFR to marginal MVFR conditions possible.
Breezy. Slight chance SHSN.

Friday: VFR to marginal MVFR conditions possible. Breezy.

Friday Night through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Tonight...Diminishing winds continue across the area have thus
have adjusted the Gales and Small Craft Advisories for tonight.
Very rough seas, especially eastern waters with 15-20 ft seas.

Tuesday...Winds will continue to diminish through the day,
dropping below SCA eastern waters. Very rough seas continue
with 10-15 ft seas eastern waters.

Tuesday night..NE winds below SCA with slowly subsiding seas but
still 10+ feet outer waters.

Outlook /Thursday Night through Saturday/...

***Another Dangerous Storm For Mariners With 20+ Foot Seas And
 45 to 50 Knot Wind Gusts Later Wed Into Early Thu***

Wednesday: Gale force winds with gusts of 35 to 45 kts develop
as the day wears along. Rough seas up to 14 ft. Rain. Local
visibility 1 to 3 nm.

Wednesday Night: Potential for storm force winds with gusts up
to 50 kt. Rough seas up to 25 ft. Rain. Local visibility 1 to 3
nm.

Thursday: Gale force winds with gusts up to 45 kt. Rough seas
up to 24 ft. Chance of snow, slight chance of rain showers.
Local visibility 1 to 3 nm.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 14 ft. Slight chance of
rain showers.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Slight chance of rain showers.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

&&

.HYDROLOGY...
Minor flooding continues along the Taunton and Pawtuxet Rivers.
Please see our latest Flood Warnings for more information on
these rivers.

Our next storm Wednesday into early Thursday may result in
renewed river flooding across RI/SE MA with the potential for 2+
inches of precipitation. This will depend on whether ptype falls
as mainly rain or an extended period of wet snow...which would
limit potential flooding impacts.

&&

.TIDES/COASTAL FLOODING...
Looks like one more high tide cycle with minor impacts in this
seemingly never ending series for very early Tuesday morning along
the Massachusetts east coast. We have issued a Coastal Flood
Advisory for minor coastal flooding and minor to moderate beach
erosion for along the ocean exposed eastern Massachusetts coast. We
anticipate at the time of the high tide to have a residual surge of
1.5 to 2 feet from Salisbury to Plymouth and 2 to 2.5 feet along
north and northeast facing shorelines of Cape Cod and Nantucket.
Meanwhile, a lingering swell around 15 feet will continue to result
in high breaking surf along the coast where there are weakened
protective structures in some locations.

For the Thursday early morning high tide, we anticipate the next
nor'easter to produce waves of 20 to 25 feet a little ways offshore
and a storm surge of 2 to possibly 3 feet along the MA eastern
coast. There is some signal that highest surge and wave action may
occur about Cape Ann and north to the New Hampshire border. Since
the astronomical high tide is relatively low, we anticipate the
potential for no worse than minor coastal flooding and possibly
minor to moderate beach erosion. We will monitor developments
closely, however, due to the increased vulnerability of the east
coastal Massachusetts coastline. A Coastal Flood Advisory may need
to be issued for a portion of the coastline as we get closer to this
event.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Wednesday morning through Thursday
     morning for CTZ002>004.
MA...Coastal Flood Advisory until 5 AM EST early this morning for
     MAZ007-019-022-024.
     Winter Storm Watch from Wednesday morning through Thursday
     morning for MAZ002>016-026.
RI...Winter Storm Watch from Wednesday morning through Thursday
     morning for RIZ001>004-006.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for ANZ231-232-
     235-237.
     Small Craft Advisory until 7 AM EST this morning for ANZ233-
     234.
     Small Craft Advisory until 7 AM EST Wednesday for ANZ250-251-
     256.
     Small Craft Advisory until 6 PM EST Wednesday for ANZ254-255.

&&

SYNOPSIS...KJC/Frank
NEAR TERM...Belk
SHORT TERM...Frank
LONG TERM...Frank
AVIATION...Belk/Frank
MARINE...Belk/Frank
HYDROLOGY...Staff
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, Mar 5, 5:57 PM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
557 PM EST Mon Mar 5 2018

CTZ002>004-MAZ002>006-008>016-026-RIZ001>004-006-062300-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Washington RI-
557 PM EST Mon Mar 5 2018

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Additional Potential Hazards Wednesday into early Thursday...

The potential exists for a period of 45 to 60 mph along the coastal
plain with the strongest winds across far southeast New England.
Wind headlines will likely be needed.

In addition...precipitation type remains uncertain near the I-95
corridor. If the bulk of the Wednesday into early Thursday storm
falls as heavy rain there will be renewed river flooding across
Rhode Island and Southeast MA. If this ends up being the case a
Flood Watch may need to be considered for some of our rivers and also
for urban flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MAZ007-062300-
Eastern Essex MA-
557 PM EST Mon Mar 5 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
EST TUESDAY...
...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for northeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Additional Potential Hazards Wednesday into early Thursday...

The potential exists for a period of 45 to 60 mph along the coastal
plain with the strongest winds across far southeast New England.
Wind headlines will likely be needed.

In addition...precipitation type remains uncertain near the I-95
corridor. If the bulk of the Wednesday into early Thursday storm
falls as heavy rain there will be renewed river flooding across
Rhode Island and Southeast MA. If this ends up being the case a
Flood Watch may need to be considered for some of our rivers and also
for urban flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ231-233>235-237-251-256-062300-
Cape Cod Bay-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-Massachusetts Bay and Ipswich Bay-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
557 PM EST Mon Mar 5 2018

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High end gale warnings or perhaps even storm warnings will be needed
later Wednesday into early Thursday as another strong coastal storm
will impact the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ254-255-062300-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
557 PM EST Mon Mar 5 2018

...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High end gale warnings or perhaps even storm warnings will be needed
later Wednesday into early Thursday as another strong coastal storm
will impact the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ232-250-062300-
Nantucket Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
557 PM EST Mon Mar 5 2018

...GALE WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High end gale warnings or perhaps even storm warnings will be needed
later Wednesday into early Thursday as another strong coastal storm
will impact the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ230-236-062300-
Boston Harbor-Narragansett Bay-
557 PM EST Mon Mar 5 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High end gale warnings or perhaps even storm warnings will be needed
later Wednesday into early Thursday as another strong coastal storm
will impact the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MAZ019-022-062300-
Eastern Plymouth MA-Barnstable MA-
557 PM EST Mon Mar 5 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday into early Thursday Storm Hazards...

The potential exists for a period of 45 to 60 mph along the coastal
plain with the strongest winds across far southeast New England.
Wind headlines will likely be needed.

In addition...precipitation type remains uncertain near the I-95
corridor. If the bulk of the Wednesday into early Thursday storm
falls as heavy rain there will be renewed river flooding across
Rhode Island and Southeast MA. If this ends up being the case a
Flood Watch may need to be considered for some of our rivers and also
for urban flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MAZ017-018-020-021-023-RIZ005-007-008-062300-
Northern Bristol MA-Western Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Dukes MA-Bristol RI-Newport RI-Block Island RI-
557 PM EST Mon Mar 5 2018

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday into early Thursday Storm Hazards...

Some accumulating snow may occur Wednesday into Wednesday evening
before precipitation likely changes to rain.

The potential exists for a period of 45 to 60 mph along the coastal
plain with the strongest winds across far southeast New England.
Wind headlines will likely be needed.

In addition...precipitation type remains uncertain near the I-95
corridor. If the bulk of the Wednesday into early Thursday storm
falls as heavy rain there will be renewed river flooding across
Rhode Island and Southeast MA. If this ends up being the case a
Flood Watch may need to be considered for some of our rivers and also
for urban flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MAZ024-062300-
Nantucket MA-
557 PM EST Mon Mar 5 2018

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday into early Thursday Storm Hazards...

The potential exists for a period of 45 to 60 mph along the coastal
plain with the strongest winds across far southeast New England.
Wind headlines will likely be needed.

In addition...precipitation type remains uncertain near the I-95
corridor. If the bulk of the Wednesday into early Thursday storm
falls as heavy rain there will be renewed river flooding across
Rhode Island and Southeast MA. If this ends up being the case a
Flood Watch may need to be considered for some of our rivers and also
for urban flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:48 AM ESTWinter Storm WarningBOXEssex, Franklin, Hampden, Hampshire, Middlesex, Norfolk and 2 more57 hr
Mar 6, 8:10 AM ESTCoastal Flood WatchBOXEssex7 hr
Mar 6, 12:22 PM ESTFlood WatchBOXBristol, Norfolk, Plymouth, Suffolk25 hr
Mar 6, 2:26 PM ESTWinter Weather AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Suffolk44 hr
Mar 6, 2:33 PM ESTHigh Wind WarningBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth37 hr
Mar 6, 2:33 PM ESTWind AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk37 hr
Mar 6, 2:40 PM ESTCoastal Flood WarningBOXEssex, Norfolk, Plymouth39 hr
Mar 6, 2:40 PM ESTCoastal Flood AdvisoryBOXBarnstable, Nantucket, Norfolk, Plymouth39 hr
Mar 6, 2:49 PM ESTGale WarningBOX45 hr
Mar 6, 2:49 PM ESTStorm WarningBOX34 hr

Nearby

Gale Watches in Massachusetts, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.